Florida, 2003Funnel Cloud in Florida, May 23, 2003
May 23, 2003 · NWS JAX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 1:05 PM EST, 6 hours 18 minutes earlier.
Area forecast discussion, May 23, 1:05 PM EST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT FRI MAY 23 2003
CURRENT...UPPER TROF EXTENDS FROM THE GREAT LAKES INTO THE E
GOMEX...WITH LITTLE E-WARD PROGRESSION. DRY AIR ALOFT HAS FILTERED
INTO THE NW HALF OF THE AREA PER H2O VAPOR LOOP. AT THE SFC...
QUASI-STATIONARY FRONT EXTENDS FROM A WK LOW ALONG THE NC COAST TO
NR SAUF1 TO ANOTHER WK LOW NR CDRF1...THEN INTO THE GOMEX. A BROKEN
LINE OF SHOWERS AND TSTMS IS FIRING ALONG AND JUST AHEAD OF THIS
BOUNDARY...WITH A PREFRONTAL BAND FARTHER S. CONSIDERABLE SC OVER GA
ZONES...ALTHO FAIRLY OPEN CELLULAR IN NATURE. ALSO...BLOW-OFF FROM
CBS OVER S PORTION OF AREA ADDING HIGH CLOUDINESS.
PUBLIC...WILL KEEP EVENING TSTMS IN FCST FOR S ZONES IN THE 1ST
PERIOD WITH SLT CHANCE OF SHRA THE REST OF THE NITE OVER EXTREME S.
CLOUDS WILL BE SLOW TO DECREASE...BUT SHOULD GENERALLY SEE PARTLY
CLOUDY SKIES BY SAT MORNING MOST AREAS. FRONT...ALBEIT WEAK...WILL
LINGER OVER THE S PORTION OF THE CWA (COUNTY WARNING AREA) UNTIL
MEMORIAL DAY WHEN IT LIFTS BACK N AHEAD OF NEXT SYSTEM. WILL NEED TO
KEEP SLT CHANCE TO CHANCE OF AFTN AND EVENING POPS OVER THE AREA
EACH DAY WITH THE HIGHEST CHANCES OVER E INTERIOR OF FL.
EXTENDED...ONLY MINOR TWEAKS TO TEMPS AND POPS. NEXT FRONT
APPROACHES MOVES SLOWLY ACROSS THE AREA TUE AND WED. HI PRES WILL
REBUILD LATE IN THE WEEK.
MARINE...NO HEADLINES.
FIRE WX...NO CONCERNS.
PRELIMINARY POINT TEMPS/POPS...
AMG 63 85 66 89 / 05 10 05 20
SSI 67 81 68 84 / 10 10 10 20
JAX 68 84 69 87 / 10 10 10 30
SGJ 71 83 72 84 / 20 10 10 20
GNV 67 88 67 90 / 20 20 10 20
OCF 68 88 68 91 / 30 20 10 20
JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
CARROLL/CAMP
Hazardous weather outlook, May 23, 5:07 AM EST, 14 hours 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 AM EDT FRI MAY 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
LOW PRESSURE OFFSHORE THE NE FLORIDA COAST WILL TRACK NORTHEAST TODAY
DRAGGING A COLD FRONT THROUGH THE REGION. SHOWERS AND THUNDERSTORMS
ARE EXPECTED MAINLY SOUTH OF INTERSTATE 10 THIS MORNING AND FROM
SOUTHEAST OF OCALA TO FLAGLER BEACH THIS AFTERNOON. SOME OF THE
STORMS THIS AFTERNOON MAY BE STRONG AND ACCOMPANIED BY STRONG AND
GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
RESIDENTS ALONG RIVERS IN SOUTHEAST GEORGIA SHOULD CONTINUE TO
MONITOR THE LATEST RIVER FORECASTS INTO NEXT WEEK FOR THE POTENTIAL
OF RIVER FLOODING DUE TO HEAVY RAINS.
NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
PP
In the hours before
Special weather statement, May 23, 7:11 PM EST, 12 minutes before
FLZ033-240100-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
811 PM EDT FRI MAY 23 2003
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SAINT JOHNS COUNTY
THROUGH 850 PM...
AT 811 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF ELKTON...OR ABOUT
10 MILES NORTH OF HASTINGS...MOVING EAST NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ELKTON...BAKERSVILLE...ST. AUGUSTINE SHORES AND ST. AUGUSTINE SOUTH.
HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
DEESE
Funnel Cloud, St. Johns
- When
- May 23, 7:23 PM EST
- Where
- St. Johns County, Switzerland
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
Near County Road 305 and State Road 13. Numerous reports of a funnel cloud along the St. Johns River near Racy Point. One unconfirmed report of a touchdown; however, no damage reported.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Nebraska, May 23 to 24, 2003$425,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, May 23, 2003$80,000 · 59 kt wind · 4 events
- Flooding and Hail in West Virginia, May 23, 2003$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, May 23 to 24, 2003$3,000 · 1.25 in hail · 17 events
- Hail in South Dakota, May 23, 2003$20,000 · 1.25 in hail · 2 events
- Hail and Damaging Wind in Kansas, May 23 to 24, 20032.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 23, 20031.75 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 23, 2003$6,000 · F0 · 9 events
- Hail in Texas, May 23 to 24, 20031 in hail · 5 events
- Hail in Colorado, May 23, 20031 in hail · 4 events
- Hail in Kansas, May 23, 20031 in hail · 3 events
- Volcanic Ash in Guam, May 23 to 25, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354951.